Three weeks ago, I went to my GP with persistent swollen glands and based on that symptom, along with the fact that I had severe flu symptoms several weeks earlier and recent risky sexual activities (unprotected oral sex in saunas on a regular basis) he put me on combivir and viread for 30 days. I had a negative anti-body test about a week earlier, but obviously I could have just not serioconverted yet.
I was skeptical about starting PEP a month after the flu symptoms, for Id read that PEP has only been tested within 72 hours of exposure. So I went to see a specialist and he took a viral load test which was negative, and said that the flu symptoms were probably just that a flu.
However, a factor I havent mentioned yet is that, ironically, the day before I started the PEP treatment (and unbeknownst to my GP) I had stupidly had unprotected anal sex with an anonymous partner. I was top and the experience only lasted a few minutes but Id never done that before with an anonymous partner and immediately regretted it. According to the partner, hed only had sex 2 other times but they were both unprotected experiences with anonymous partners, and he was always bottom.
So, when I shared this with the specialist he said that I should stay on the antivirals not because of the flu symptoms but because of the unprotected experience (which coincidentally was within 24 hours of starting treatment). And that I should stick to the PEP for the full month and then get tested again.
Ive been on the meds for three weeks now, and I fear they are making me anemic. I feel tired all the time, Im very irritable, I get headaches daily, and I just have little to no energy, and feel very depressed (symptoms Ive never had before). Im sure the fact that Ive recently broken up with a long-term boyfriend and have moved to a new city are also factors in my emotional state, but I cant help but feel that the meds are a major contributor.
My question: Can I stop taking the meds a week early? Is three weeks enough to kill the virus if I was exposed? If I do stop taking them, does that completely negate any effects of the first three weeks of treatment? I partly feel like Ive made it this far and should just tough it out for another week. But I also feel that my risk is minimal and Ive certainly learned my lesson, and I would give anything to stop taking this awful meds (except of course, my life).
Yes, I agree HIV meds are no picnic! I've been on them for over a decade now. Yes, stopping them would be like a dream. Hell, better than a dream more like a wet dream!!!
Regarding PEP, we really don't know how long is long enough. The current recommendations are for a full 28-day cycle. If your HIV specialist felt your risk was significant enough to warrant PEP, I would encourage you to try to complete the full course. If you are having difficulties tolerating the medications, go back to see the HIV specialist. He or she can easily check to see if you are anemic. The symptoms you describe are most consistent with stress, anxiety and depression. Considering you have just ended your long-term relationship, moved to a new city, have had an HIV scare and are on PEP, you certainly have lots of reasons for situational depression/stress/anxiety.
Hang in there. Yes, you've learned your lesson. Things can and will get better very soon.